top of page

Serious Consequences to Vaping


Last week, North Scott experienced an incident with vaping. This may not seem like something unique to our school--in fact, lots of schools have problems with vaping in school bathrooms. What does make this incident unique is the field test of the liquid inside the vaping device. The field test showed fentanyl inside of the vape, which is a very dangerous drug. The liquid was sent off for more thorough testing at an Iowa crime lab to confirm the results, and the results showed that there was THC in the vape but not fentanyl. In response to the field test, a statement was sent out to parents which said, “vape devices across the country are being laced with fentanyl and local authorities have reported an increase of laced devices in the Quad Cities area.” The statement also told parents that they are continuing to educate the students of North Scott on the dangers of vaping. Vapes are an extremely serious issue in the Quad Cities--and one we should all be educated on.


If you're a student, you may be shaking your head and rolling your eyes. It’s just a vape, so what’s the big deal? Well, vapes are very dangerous to people under 25. The CDC explains that nicotine is found in 99% of vapes, including vapes advertising that they're nicotine free. For people under 25, this nicotine harms the brain and impairs "attention, learning, mood, and impulse control." Vapes also impair people's ability to develop memories, changing the way the brain forms memories, and people who vape are more likely to move on to using more harmful drugs in the future.


Along with the inherited risks, vapes can include other drugs that are deadly. If you are not familiar with fentanyl, then you probably aren’t aware of the scary reality of the drug. According to the United States Drug Enforcement Administration, fentanyl is a synthetic opioid that is 80-100 times stronger than morphine. Fentanyl can be added to other drugs (as seen with vapes), and if you aren’t aware that the substance is there, it can cause accidental overdoses. The people using these laced devices usually don’t know that the harmful substance is present, which ends up causing health problems. The main symptoms of fentanyl overdose is respiratory failure and non-responsiveness.


So what can we do to be safer? Of course, listen to all those D.A.R.E. talks you suffered through in middle school, but make sure you aren’t taking something that you don't know the contents of too. Avoid vaping in general, and if you do choose to vape, don’t just use any vape from any random person. Also, make sure that you aren’t vaping any black market cartridges--those are the ones most commonly laced with fentanyl.


80 views0 comments

Recent Posts

See All

Comments


bottom of page